dealing with difficulty, hospital, illness, immunoglobulin, infusion center, IVIG, primary immune deficiency, PTSD symptoms, treatment
I am torn by two conflicting sets of feelings and thoughts today. I must get up and take myself somewhere I do not want to go. I am the one that gets me there and back. I take care of the dogs and carry the briefcase I packed the night before to take with me. I sit with one leg in and one leg out of the car, still divided in my mind and emotions. I don’t want to go. But I must adhere to the treatment plan set out for me. A part of me is resigned to the situation as I drive by remote control to the hospital. Once there, I sit in the car for a few minutes, one leg in and one leg out of the car. I can’t make myself move for a time. “Why is this so hard for me?”
I know the answer. I shove it down so I can do what I must do. This reminds me of a trauma more than sixty years ago. I force myself to get out of the car and pull myself up the stairs to the hospital, my legs are shaking and I feel faint like I am going to pass out, but I shake my head to throw off the dizziness. A car door slams behind me with a loud noise and I jerk and jump at the same time. My hands are wet with perspiration and my shirt is wet in places from the drops of sweat dripping down inside my collar. I walk like a condemned man going to the gas chamber. With dragging feet, I enter the hallway of the hospital and stand in front of the door to the infusion room. My hands leave sweat on the door handle. Four nurses look up as I enter. They ask me how I am. “I’m OK,” I say with my face looking away from them. They know I’m lying.
The large room has a semi-circle of fifteen reclining chairs. It has two bathrooms and the nurses station. I go to a recliner. It is 8 am and One other person is lying down in his recliner with an IV needle in his arm and an IV bag to the side of his bed. His eyes are closed and his body is covered with a blanket. His face is thin and grey. He looks grim and sad. Other patients start trickling in. They all give off an aura of resignation, but I can tell they’d rather be anywhere else but here. Some come because of cancer and receive the chemotherapy in the same room I’m in. I. Others come for treatment of HIV., auto- immune diseases, and some come for transfusions of some sort.
By 11 am, the room is full of people reclining with blankets over them and IV needles hanging from their arms. Most of the time, it’s quiet in there. Almost all of them have their eyes closed and they have someone sitting beside them while being treated. I’m the only one who comes alone and leaves alone. I watch them bite their lips and twist their mouths. Some get nauseated. Others cry when it takes too many tries to get the IV needle in. Some move in the wrong direction and pull the needle out. The process begins all over again with trying to find another vein. Many of them do not look good. They are very ill. I’m there for an IVIG for a primary immune disorder. Antibodies from other people are injected back into my body to protect me against infection and disease.
A nurse comes and gives me three injections, One is for nausea and one is to prevent an allergic reaction to the IVIG. I was too allergic to the fist IVIG they gave me. I have had some side effects with the second: nausea, vomiting, severe diarrhea, muscle jerks, headache, hives, skin rashes, coughing, dizziness, low energy, and a type of mental fog. They are going to start giving me a half dose every two weeks at about a one-hundred infusion rate and see if the side effects subside. I’m there about eight hours every two weeks. The third injection is for the muscle jerks and any other side effect they know of.
After the injections are given and the IVIG is started, I go in and out of consciousness and don’t remember much of it at all. My legs jerking will wake me up for a minute and then I am out again. After eight hours, they take out the IV, make me another appointment in two weeks, and I drive home. I am usually wiped out for the rest of the night. I always hope the side effects will go away permanently. I’ve had these infusions for a year now and I am waiting to feel better and get my energy level up. I have been told by my Dr. that I have to do this for the rest of my life. I fight this illness a lot. One of these days I hope to accept this and live my life as normal as I can. I’m still waiting for that to happen.
That is a difficult post to reply to but I think that it deserves a reply rather than a like. I have never experienced anything like that but I had someone very close to me go through chemo once and she really didn’t like it, I can only hope that the side effects do lessen for you. You have my sympathy and best wishes for a better future.
Thank you for your kindness.